Doctors Lounge - Pharmacy AnswersBack to Pharmacy Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 9/5/2017.
Forum Name: Pharmacy & Drug Topics
Question: Bad Reaction To Doxepin HCL
|Tony_Ohio - Thu Apr 21, 2005 7:44 pm|
Hello. I recently received a prescription for Sinequan (Doxepin) from a gastroenterologist after undergoing an EGD upper GI. The results for that test were negative, although I have been taking Protonix for the last 5 months for continual bloated/upset feeling stomach and heartburn. I have been diagnosed by my family doctor with GERD. I am also hypothyroid and have been taking levothyroxine 50 mcg for the past couple months.
Anyway, my stomach has not been feeling better even with the Protonix. That's why my family doctor ordered the EGD test. Like I said it came back negative. I did not get to speak with the doctor after the test. The attending nurse gave me the prescription for the Sinequan after I awoke from the procedure. I took the drug that night before bedtime as prescribed. Within 20 minutes to 30 minutes, my left side chest felt like someone was stabbing me with a knife. I noticed my heartbeat raiasing and lowering in succession. This all lasted for around 30 minutes and subsided. I did not take the drug again the next day. The following day I decided I'd give it another try and took the pill before bedtime. Same thing happened..........my left chest felt like something was stabbing it and my heartbeat was abnormal (in my opinion).
Now, I would like to tell you that I first started going to my family doctor about 6 months ago with a feeling of tiredness, general feeling of something not being right, heartburn, stomach upset, strange tingles all over my body, hot flashes, lightheadedness, AND A PAIN NEAR THE OUTER PART OF THE LEFT SIDE OF MY CHEST THAT WOULD COME AND GO AND WOULD FLARE-UP AT WILL.
I guess my question is................since you are doctors and you know the "actions" of the medications and how they work, isn't there some indication that you can make from my episode with the Doxepin causing my left side chest to hurt so bad and near kill me with pain and relate it to the pre-existing pain I have been having there for so long? I have researched the side effects and the contraindications and the adverse reactions of Doxepin and nowhere does it say anything about severe chest pain. BUT I SURE GOT THEM!! Is it known or can it be surmised that Doxepin can cause an escalation of some certain, underlying condition or injury and make it thirty times worse? My pain was only a 1 - 3 on a normal pain scale but felt like a 12 after taking the Doxepin. Needless to say, I don't take it anymore. I don't even know why I was prescribed that, especially from a gastroenterologist. I haven't had depression or anything like that.
I have had 2 EKG's and multiple blood tests and my doc has ruled out heart problems and MS (tentatively). Those tingles I was getting all over my body subsided when she upped my dose of levothyroxine from 25 mcg to 50 mcg. My level is now in the normal range again. I tried to go without the Protonix and made it just over 2 weeks, but had to go back on it because of heartburn and upset stomach. I just had a bunch of other bloodwork done and all was normal EXCEPT for kidney function indicators. My serum creatine was 2.0 mg/dl. I have to repeat the test and go from there.
Do any of the drugs I'm taking (levothyroxine 50 mcg, Protonix 40 mg, GlycoLax 17 g) damage my kidneys or cause an increase in my serum creatine level?
I posed the same question to my family doc about the Doxepin and the reaction I had with it and whether it could help to pinpoint why the side of my chest hurts. After taking the Doxepin and my chest started killing me, I could not lay on my left side at all because it made it worst. I rode it out for the half hour on my back until it subsided. This happened 2 times with that pill and I really think something could be gained from that experience. It should suggest something to someone. My doc hasn't pinpointed why my left side chest is hurting me, yet. That pain has been there for well over a year now.
|Theresa Jones, RN - Fri Apr 22, 2005 4:56 am|
Here is an informative web link about Doxepin.
http://www.drugs.com/xq/cfm/pageid_0/ht ... /index.htm
View in particular the possible side effects. Keep in mind that with any medication just because a side effect is not listed does not mean it doesn't occur. Any unusual symptom (even unlisted) should be reported to your doctor.
|Tony_Ohio - Fri Apr 22, 2005 8:02 pm|
Thanks so much for the info on Doxepin. I did read the side effects and adverse reactions carefully. I guess it would point to an adverse reaction to the drug with an irregular heart rhythm and chest pain(although not listed precisely). Whatever it was, it was from the drug, just about killed me with pain, and was not normal. I did stop taking it after the second time, notified the doc who told me to quit taking it, too. I will never take it again and I feel I don't need that type of medicine anyway.
I also asked about any drugs I'm taking causeing an increase in measured serum creatinine levels? Mine was 2.0 mg/dl. I did some reasearch on my own, which I do often, and found out from a nurse friend on mine that Protonix can do just that. Right out of the nurses's drug guide book it says under adverse reactions:
GU: elevated serum creatinine level, interstitial nephritis
I gonna stop taking this one, too. I've been on it for about 5 months and from what I've discovered, the normal course of treatment is only 8 weeks with another 8 week course to be considered if healing does not occur or if symptoms persist. If I get stomach problems, I'm gonna stick with the tums or Maalox or something else. I think long term implicattions for this drug are not so good. I'm better to get off of it if I can. I do not understand if my serum creatinine level that was measured is a type of "false positive' because of the Protonix or if it is an actual measurment in which case could daamage my kidneys if they are not already damaged or damage them more. I don't want that regardless. There is absolutely no reasons for my kidneys to be bad as I do not drink at all and do not have it in my family. At least that's what I think. If they are it's from the drugs or at least one of them.
Thanks for your input.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.